Illinois, 2013

Dense Fog in Illinois, August 19, 2013

August 19, 2013 · NWS PAH · 15 events in 15 counties and zones

Widespread dense fog blanketed much of southern Illinois. High pressure centered over the Upper Ohio Valley produced a light east to southeast wind flow of moist air.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed much of southern Illinois. High pressure centered over the Upper Ohio Valley produced a light east to southeast wind flow of moist air. Very moist ground from a cool and wet pattern during the first half of August contributed to the fog. Visibility was reduced to one-quarter mile or less across a widespread area south of the Interstate 64 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Aug 18, 11:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1203 AM CDT Mon Aug 19 2013

.UPDATE...
ISSUED AT 831 PM CDT SUN AUG 18 2013

Main update item, is fog. Quite a few areas are generally clear
early this evening, with winds already going calm, and t/td
spreads very low. The chance of fog overnight seems legit.
Therefore we have updated the grids and public products to add
this aspect. Any tiny remnant showers left over across the area
should be very small and brief, and dissipate with time.

&&

.SHORT TERM...(This Evening through Tuesday night)
ISSUED AT 304 PM CDT SUN AUG 18 2013

The closed upper low pressure system that has been centered over the
region for the past couple of days is forecast to weaken and open up
as it tracks very slowly off to the northeast.

Expect scattered showers and isolated thunderstorms this afternoon
just about anywhere over the CWA, but chances should drop off
sharply by sunset. With PWATs in the 1.50 inch range, locally heavy
rainfall should be the biggest threat with the stronger showers or
storms.

With the upper trough having moved east of the area, starting
tonight the probability of precipitation is just too small to
mention through Monday night.

With the lack of upper level ridging expected across the region as
previous model runs have indicated, models are now developing
another upper level trough over the mid Mississippi valley on
Tuesday. This development will serve to increase lift, moisture, and
instability over the region which may produce scattered showers and
thunderstorms mainly over the southern half of the CWA.

Models are indicating the convective activity on Tuesday will not
continue into the evening and overnight hours Tuesday night, so will
leave dry for now.

Temperatures and dewpoints should remain slightly below normal
through the short term period.

.LONG TERM...(Wednesday through Sunday)
ISSUED AT 304 PM CDT SUN AUG 18 2013

A rather stagnant weather pattern will prevail through the middle to
latter part of the week - typical of August. At the beginning of the
period, a weakness in the upper flow traversing across the region
warrants 20 to 30 percent precipitation chances especially east of
the Mississippi River. Models are in agreement this feature will
shift east of the area by Thursday, after which a lack of forcing in
the weak upper flow pattern should keep mainly dry conditions in
place. Enough diurnal instability will be present in the very warm
and humid air mass such that the formation of isolated thunderstorms
in the heat of the day cannot be completely ruled out. Left out any
mention for now given the anticipated low coverage.

Models are in general agreement that an upper level high will build
eastward into the Mississippi Valley by Friday into the weekend.
However, models differ with regard to surface features. Both the GFS
and GEM indicate the passage of a weak front late in the week, while
the ECMWF keeps any boundary well north of the region. Respective
ensembles are not much help either, but prefer the drier ECMWF
solution at this point given the building upper level high. This
should also result in a very slight warm up by late week. Forecast
highs average in the upper 80s to near 90, with lows in the upper
60s.

&&

.AVIATION...
ISSUED AT 1203 AM CDT MON AUG 19 2013

As hinted at with the 00z Monday TAF discussion, adjusted the
visibilities dramatically downward through the evening for the
KCGI and KPAH TAF Sites. Surface moisture has already turned into
dew, but there still remains noticeable moisture in the boundary
layer overnight. At this time, the ASOS units are detecting LIFR
fog, but this is generally ground fog, so utilized MIFG in the
KCGI and KPAH TAF's. By 09z Monday, as the layer becomes fully
saturated, made the fog layer primary. Visibilities should improve
through the morning, with VFR dominating during the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...Smith
Hazardous weather outlook, Aug 18, 7:58 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
858 PM CDT SUN AUG 18 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
858 PM CDT SUN AUG 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SOME FOG IS POSSIBLE OVERNIGHT. OTHERWISE THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY DURING THE AFTERNOON
HOURS ON WEDNESDAY...THURSDAY....AND NEXT SUNDAY. LOCALLY HEAVY
RAINFALL WILL AGAIN BE THE PRIMARY CONCERN IN ANY STORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Union

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, White

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
August 19, 12:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472413, 472414, 472415, 472416, 472417, 472418, 472419, 472420, 472421, 472422, 472423, 472424, 472425, 472426, 472427.